Title

Use of electronic personal health records to identify patients at risk for aspirin-induced gastrointestinal bleeding

Document Type

Article

Date of Original Version

5-1-2013

Abstract

OBJECTIVE(S): The aim of this paper is to describe the utility of electronic personal health records (ePHRs) to identify patients with potential risk factors for aspirin-induced upper gastrointestinal bleeding (UGIB). SETING: ER-Card, LLC. a for-profit ePHR company located in Rhode Island from October 2008 to May 2010. PRACTICE DESCRIPTION: Clinical pharmacists reviewed the records of 615 patients enrolled in an ePHR service. Records included patient self-report of all known medical conditions, current prescription medications, and self-care therapies utilized. PRACTICE INNOVATION: Pharmacists reviewed ePHR profiles for actual or potential medication-related problems. Patients taking low-dose aspirin (81 mg-325 mg daily) were screened for known additional risk factors for aspirin-induced UGIB. Patients identified were notified to contact their provider for information and/or providers were contacted directly by pharmacists with therapy recommendations. MAIN OUTCOME MEASURE(S): Number of patients at increased risk for aspirin-induced UGIB as a result of concomitant medications. RESULTS: Ninety-seven patients (16% of total records screened) with an average age of 72.1 years had risk factors for aspirin-induced UGIB. In addition to daily aspirin therapy patients reported regular use of nonsteroidal anti-inflammatory drugs or cyclooxygenase-2 inhibitors (38%), other antiplatelet agents (22%), anticoagulants (24%), corticosteroids (4%), or a combination of these medications (12%). None of the patients included in this analysis reported use of prescribed or over-the- counter gastroprotective therapy (such as proton-pump inhibitors or histamine-2 receptor antagonists). CONCLUSION: Pharmacist screening of patient self-reported health information as part of an ePHR service can result in the detection of a significant number of patients at increased risk for aspirin-induced UGIB. © 2013 American Society of Consultant Pharmacists, Inc. All rights reserved.

Publication Title

Consultant Pharmacist

Volume

28

Issue

5

Share

COinS